Michigan, 2025Tornadoes in Michigan, April 2, 2025
April 2, 2025 · NWS IWX · 2 events in 1 county or zone
The atmosphere was primed for severe weather during the afternoon and evening hours of April 2nd. 0-1 km SRH values of 300 to 500 m2/s2, 60 to 70 kts of shear and MLCAPE of around 1000 J/KG set the stage for numerous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The atmosphere was primed for severe weather during the afternoon and evening hours of April 2nd. 0-1 km SRH values of 300 to 500 m2/s2, 60 to 70 kts of shear and MLCAPE of around 1000 J/KG set the stage for numerous thunderstorms. Damage reports were not as widespread, but those that occurred tended to be in swaths related to cold pools from bowing segments or tornadoes. Eight tornadoes (three in northern Indiana, one which crossed from Indiana into Lower Michigan, one in lower Michigan and three in northwestern Ohio). A total of five injuries were reported (three in NW Ohio and two in N Indiana).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 2, 7:13 PM EST, 36 minutes earlier. Its key messages:
- Severe thunderstorms are expected to develop over the next few hours and race east-northeast.
- All severe hazards are expected, including damaging winds, large hail, tornadoes, and heavy rain. The risk is greatest along and south of the US 24 corridor.
- Additional rain this weekend warrants a flood watch for a portion of the area.
Area forecast discussion, Apr 2, 7:13 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
813 PM EDT Wed Apr 2 2025
.KEY MESSAGES...
- Severe thunderstorms are expected to develop over the next few
hours and race east-northeast.
- All severe hazards are expected, including damaging winds,
large hail, tornadoes, and heavy rain. The risk is greatest
along and south of the US 24 corridor.
- Additional rain this weekend warrants a flood watch for a
portion of the area.
&&
.DISCUSSION...
Issued at 317 PM EDT Wed Apr 2 2025
The table is set for severe thunderstorms to develop over the
next several hours. The warm front is now surging toward the US 24
corridor. The low-level surface flow is veering in response and
instability is ballooning toward 1000 j/kg MUCAPE south of the
front. This warm sector will be the primary area of interest
for storm initiation over the next few of hours (this warm
sector extends west into Illinois). Storms along or very near
the warm front will be most at risk for producing tornadoes,
along with any discrete storms in the warm sector. These
discrete storms can also produce large hail (1.5" hail was
observed this morning). Low-level helicity values of 500 m2/s2
are very accommodating to tornadoes while LCLs near 1000m are a
little high, but sufficient. Forecast soundings ahead of any
suspected storms exhibits a subtle cap, but one that will be
quickly overcome in this robust environment. Storms are
anticipated to congeal into a line as the evening wears on,
posing a significant risk of damaging wind gusts along with
embedded, short-track tornadoes.
The heavy rain risk continues amid our anomalously moist air mass.
Thunderstorms this morning were efficient rain producers with a
large portion of the forecast area picking up a radar-estimated 1 to
1.5 inches in a short amount of time. Rivers have responded
accordingly and several river flood warnings are in effect.
Additional rain is expected Friday through the weekend,
warranting a flood watch for a portion of the forecast area
where 3 to 4 inches of additional rain is anticipated tonight
through Sunday morning.
Drying out overnight as the low wraps up over the upper Great Lakes
and the dry slot moves overhead. Remaining breezy, however,
especially in the vicinity of a secondary cold front that approaches
Thursday afternoon. Can't rule out some lake effect showers, but
westerly flow may be too strong and the fetch to narrow to be
effective. This cold front gets shunted north as an influx of Gulf
moisture and WAA races in. A thermal gradient sets up over the Ohio
River Valley through the weekend (remarkable flooding anticipated in
some areas) and is the focus for numerous rounds of showers and
thunderstorms. Our far southern Counties (Jay IN to Allen OH) faces
a glancing blow of showers and storms Thursday night. Probabilities
are higher through Friday, especially south of US 30, as this
frontal boundary lifts north. Rain on Friday through the weekend
will worsen any ongoing river or areal flooding.
A sharp low pressure centered races in Monday bringing notably
colder air overhead and the chance for rain and snow showers.
Mercifully, drying out in the days thereafter with cold conditions
easing by midweek.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 809 PM EDT Wed Apr 2 2025
Thunderstorms with strong gusty winds and very heavy rain were
spreading rapidly northeast. Have updated TAFs based on the
latest radar, metar and high resolution obs. Wind gusts to 42
knots are expected with potentially high velocities. Lower
clouds should scatter out by daybreak.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Sunday morning for INZ009-017-018-020-
022>027-032>034.
OH...Flood Watch through Sunday morning for OHZ001-002-004-005-015-
016-024-025.
MI...None.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for LMZ043-046.
&&
DISCUSSION...Brown
AVIATION...Cobb/SkipperHazardous weather outlook, Apr 2, 2:44 PM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 PM EDT Wed Apr 2 2025
INZ005>008-012>015-103-104-116-203-204-216-MIZ078>081-177-277-031945-
Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
344 PM EDT Wed Apr 2 2025 /244 PM CDT Wed Apr 2 2025/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected to develop later this afternoon and
evening. All severe hazards are possible including heavy rain and
tornadoes. The risk of severe storms is greatest along and south of
the US 24 corridor.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional rounds of rainfall late Friday through late Saturday.
Widespread hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-031945-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
344 PM EDT Wed Apr 2 2025
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Thunderstorms are expected to develop later this afternoon and
evening. All severe hazards are possible including heavy rain and
tornadoes. The risk of severe storms is greatest along and south of
the US 24 corridor.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
LMZ043-046-031945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EDT Wed Apr 2 2025
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Small Craft Advisory.
Thunderstorms this afternoon and early this evening can produce
hail and wind gusts to 40 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
In the hours before
Local storm report, Apr 2, 6:44 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
744 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 1 S Brems 41.32N 86.70W
04/02/2025 M0.75 Inch Starke IN Trained Spotter
Trained Spotter reports dime to penny sized
hail just south of Brems in Starke County in
Indiana. Also reported 35 to 45 mph gusts.
&&
JALocal storm report, Apr 2, 7:29 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
829 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM Tstm Wnd Dmg 2 E Bourbon 41.30N 86.08W
04/02/2025 Marshall IN Amateur Radio
Structural damage reported to a house on the
east side of Bourbon. Time estimated via
radar.
&&
MJLocal storm report, Apr 2, 7:32 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
832 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Tstm Wnd Gst 2 N North Webster 41.35N 85.70W
04/02/2025 M52 MPH Kosciusko IN NWS Employee
NWS IWX had a peak wind gust of 52 MPH as
storms moved through.
&&
MJLocal storm report, Apr 2, 7:34 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
834 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM Tstm Wnd Gst 2 ESE Waterford Mills 41.53N 85.80W
04/02/2025 E70 MPH Elkhart IN Public
Goshen Airport is without power. Estimated
70+ mph winds.
&&
MJLocal storm report, Apr 2, 7:36 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
836 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM Tstm Wnd Dmg 3 N Etna Green 41.32N 86.04W
04/02/2025 Kosciusko IN Emergency Mngr
Powerlines down on SR19 near 600 North. Time
estimated via radar.
&&
MJLocal storm report, Apr 2, 7:44 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
844 PM EDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Non-Tstm Wnd Gst 2 ESE Brems 41.33N 86.67W
04/02/2025 M53 MPH Starke IN AWOS
AWOS station KOXI Knox - Starke Co. Airport.
&&Tornado, Branch
- When
- April 2, 7:49 PM EST to 7:54 PM EST
- Where
- Branch County, 2.74 mi WSW of East Gilead to 2.33 mi NNW of Kinderhook
- Rating
- EF1
- Path length
- 7.42 mi
- Path width
- 600 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.760, -85.126
Damage survey from the National Weather Service along with Steuben County EMA found damage consistent with a tornado that touched down on the south side of Orland, IN. The tornado destroyed an old, small barn on the south side, before uprooting and snapping several trees and a communications pole in east Orland. The tornado damaged the roof of an apartment building, including ripping up the wood sheathing on the south end of the building. Non-conclusive, likely rear flank downdraft winds severely damaged a large barn at N 900 W and W State Rd 120 and a set of trees just off to the east. Across the street, a dozen or so trees were uprooted or snapped in a cemetery. Tree damage was also noted in the adjacent tree line. The tornado reached max width at the border of IN/MI where a large swath of significant tree damage occurred to a piece of property owned by the Indiana Toll Road. A semi-truck was reported to be blown over on the Toll Rd. The tornado crossed into Michigan with intermittent light structural and tree damage occurring near East Gilead and extending northeastward. The tornado reached maximum intensity of 105 mph (EF-1) when it struck a farm on E Pearl Road, tearing roofs off large silos, destroying a section of barn, driving 2x4 into the nearby home, and destroying another out building to the west.
Tornado, Branch
- When
- April 2, 7:49 PM EST to 7:52 PM EST
- Where
- Branch County, 1.84 mi W of East Gilead to 0.65 mi WNW of Bethel
- Rating
- EF1
- Path length
- 3.73 mi
- Path width
- 125 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.785, -85.115
Within the same parent cell as the Orland tornado, a NWS survey found a secondary tornado occurred in Branch County Michigan. Tree damage was first noted between W Southern Rd and Booth Rd. The tornado traveled northeast and then northerly, causing damage to multiple Amish buildings, many of which had already been repaired and debris cleaned up. Minor roof damage was noted to a barn on Cranson Rd. The tornado caused the most significant damage on W Pearl Rd west of Bethel where numerous large healthy trees were snapped or uprooted. Damage was also noted to a home, but repairs were completed prior to the survey. Maximum wind speeds were estimated at up to 100 mph based on the tree and limited structure damage that could be assessed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, April 2 to 3, 20259 deaths · 17 injured · $16 million · EF3 · 102 events
- Tornadoes and Flash Flooding in Kentucky, April 2 to 6, 20254 deaths · 3 injured · $30,000 · EF3 · 122 events
- Tornadoes and Hail in Arkansas, April 2 to 3, 20258 injured · $5.3 million · EF3 · 31 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20255 injured · $6.2 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Arkansas, April 2 to 6, 20251 death · 6 injured · EF2 · 116 events
- Tornadoes and Flash Flooding in Indiana, April 2 to 3, 20251 injured · $8.4 million · EF2 · 71 events
- Tornadoes and Flash Flooding in Tennessee, April 2 to 9, 20251 injured · $2.5 million · EF1 · 168 events
- Tornadoes and Hail in Missouri, April 2, 2025$685,000 · EF3 · 6 events
- Tornadoes and Flash Flooding in Missouri, April 2 to 3, 2025$2.3 million · EF2 · 22 events
- Tornadoes and Flooding in Ohio, April 2 to 3, 20252 injured · $529,000 · EF2 · 19 events
- Tornadoes and Hail in Illinois, April 2, 20251 injured · $420,000 · EF2 · 14 events
- Tornadoes and Flash Flooding in Illinois, April 2, 2025EF2 · 78 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246766, 1246767.